|Atripla - Sustiva Side Effects
Feb 8, 2009
I greatly enjoy your answers as they tend to be in depth. I wanted to run this one past you to get your reply.
I have been on Atripla now for about 6 months. I did not initially have the Sustiva related side effects of "vivid dreams" other than the first night UNTIL about a month or 2 ago. At one time the dreams were so intense that I could not rest because I felt as tho I was in an action movie all night long. Lately I have been using Lemon Balm as a relaxer and it appears that my dreams are getting lighter or perhaps im going thru a cycle but I also find myself being more tired during the day. I guess my question here doc is that as I read about the Sustiva side effects they seem to be intense at first and then taper off within 4 weeks or so after.. Have you had many patients like me who take Atripla and take MONTHS for these side effects to kick in and do you believe that if they take that long to start that they may perhaps take months to start to taper off? I have discussed this with my doctor and we are considering Truvada with a few other things however I love the idea of single dosing and when I look at the other side effects that I could experience such as diarrhea or stomach pains or vomiting etc which I have experienced NONE of.. I feel a little bad about complaining about "Dreams" which are not real when I might switch to something that bring me things that are very real. I always wait at least 2 hours after dinner so im fine there but im wondering if there is any chance these vivid dreams will taper off since they took so long to start in the first place. Any thoughts?
Thank you again
Response from Dr. Frascino
Hey there Vivid Dreamer,
I took Sustiva for about two weeks before having to discontinue it due to a severe allergic reaction. I didn't like the vivid dreams; rather I loved the vivid dreams! I remember waking my husband Steve (Dr. Steve, the expert in The Body's Tratamientos forum) in the middle of the night just to tell him what fun I was having in my frenetic but fabulous dream world. I was so disappointed when I had to discontinue that drug. (It reminded me of living in the early 70s!) Of course, I realize these "vivid dreams" are not always so pleasurable/desirable and in fact can be downright terrifying and exhausting. You are correct: Most Sustiva users experience these wild and wooly dreams when they first begin the drug and the dreams along with other Sustiva-related side effects ("brain fog," difficulty concentrating, etc.) tend to gradually subside over the first few weeks of therapy. If they don't subside after four weeks, chances are they never will. You also mention taking your Atripla two hours after dinner. We know from pharmacokinetic studies that when Sustiva is taken with food, especially fatty foods, there is an increase in the blood level of the drug. With increased blood levels there is a corresponding increase in Sustiva-related side effects. There is no danger in taking Sustiva with food and if someone is not bothered by side effects there is no reason for any food restrictions when taking the drug. Any chance you are taking Sustiva two hours after dinner but relatively close to a midnight snack consisting of, say, a dozen Krispy Kreme doughnuts and pint of Ben and Jerry's Chunky Monkey ice cream? OK, just checking.
I have seen several folks who reported no problems with Sustiva-induced dream-fantasies when they began treatment but noticed them a number of months later. Sometimes this was food related. Sometimes they had added a new drug or supplement to their regimen and there may have been a drug-drug or drug-supplement interaction. And sometimes we couldn't figure out any cause of the change. The good news is that most of these folks behaved just like those who developed symptoms when initially starting the drug. Their symptoms gradually subsided over a period of weeks. (One guy took eight weeks!) We have not had to switch anyone off the drug because of these late-onset vivid-dreams phenomena.
I realize being an action hero all night long can be exhausting. (We've all seen "The Dark Night" Batman movie.) However, things could be worse. You could be dreaming that you are the illegitimate love child of Dick Cheney and Ann Coulter. Now there's a nightmare that could land you in therapy for years. If you love the convenience of your one-pill-once-per-day regimen and the dreams are tolerable, I'd hold tight and see if they subside on their own. Alternatively you could consider using a mild sedative. That sometimes helps as well. Also check to see if anything else has changed in your routine. For instance, are you going to the gym in the evening after work rather than in the morning? Has your mother-in-law moved in with you? Things along those lines that might alter stress levels.
Hope that helps.
had a parasite and still sick
HIV around the sperm
- What's The Accurate Window Period To Find Out If You Hiv?
- Hiv And Stomach Problems
- Why Is There No Cure For Herpes Hpv And Hiv?
- Can Somebody Get Infected With Hiv Through Drinking Infected Blood?
- Likelihood Of A Heterosexual Male Getting Hiv
- Why Is It That Some People Contract Hiv And Some Don't?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.